Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: looking for a novel or off label drug for anxi cactus

Posted by yxibow on July 7, 2008, at 23:41:11

In reply to looking for a novel or off label drug for anxiety, posted by cactus on July 6, 2008, at 15:27:46

> I'm wondering if anyone has tried anything or found relief from a drug for anxiety/panic/stress. I'd like to try something totally different. Please, NO SSRI/SNRI's, TCA's, AP's, MAOI's, DA's, Mood stablizers or benzo's. Opiates are out too.


These are all novel things unless you've been through all of them. Is it the fear of the medicine, or the tiredness of multiple trials that you've already been through?

Because at some point one has to accept side effects or accept living with the anxiety and using coping strategies.


I know that sounds harsh, but in some ways we are in the middle ages of medication -- its not the only thing to use, but its part of a system that should incorporate therapy of any kind, behavioural or talk or whatever is appropriate.


> Does anyone out there have any other options, suggestions or ideas. I'm rather desperate as I've had a major relapse and my doc has put my clonazepam back up to 6mg daily. No depression has presented as yet but I know if I don't stop this now it will spiral out of control very quickly.

It won't spiral out of control very quickly as noted below -- it takes time. But yes, there are other novel things, all the things I mentioned above, which either you have taken or aren't willing to take.


6mg is a heavy dose -- I've been there and while there are really case study reasons for high benzodiazepine use, over time there can be risks of short term memory issues and a lot of other things. But that is an individual thing, and may take years to occur.

I converted what... 8mg of Klonopin into 160mg of Valium (roughly 1mg of Klonopin is 20mg of Valium) and now am taking about half of that some years later.


> Please help, I'm open to anything except the above which I have tried most of over the last 15 or so years. Tianeptine?(spelling) is not available here and my doctor has asked me to stop my modafinil for now until things calm down.


Provigil doesn't sound like a terribly good idea for anxiety, but maybe your system responds differently.


> She also asked me if I had any ideas, she is very open minded and willing to let me try different things.


Buspar was mentioned -- it is a very distant cousin to an antipsychotic although it has no AP value at rational doses -- only about 1/3 of people get some benefit out of it. Also dizziness can develop, in some. Something to watch out for.


The only other one mentioned, propranolol would be a rational use for anxiety, but if you're woried about depression, its about 50/50 I'd say for using benzodiazepines or propranolol --- if you're susceptible to depression caused by CNS depression at all.


Propranolol stops some fight or flight issues and mainly peripheral muscle shakiness, it has many off label uses from stage fright to augmenting shakiness from medication and parkinsonism.


But, just like all beta blockers, you have to be aware of your pulse and blood pressure. If you already are below normal on those, one should be really careful about how much propranolol is used, because although it is noncardioselective....

.... (which is why its used, its old, known, noncardioselective and therefore is more useful for muscle relaxation.) But remember, the heart is a muscle too.


So venturing out on propranolol as a sole agent should be a gradual climb until you're accustomed to it. You don't want to faint on the road or fall down steps.

If you use it as a main medication, you should have a cuff monitor, they're not expensive these days and you can get one from a drugstore and see what your pulse and blood pressure is from time to time. No need to be obsessive about it though.


I'm not trying to scare off the use of it -- it has its places, but like I noted it can cause fainting (and sometimes headaches). Just due caution.


-- best wishes

Jay

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:yxibow thread:838457
URL: http://www.dr-bob.org/babble/20080706/msgs/838764.html